Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 134, NWS Midland/Odessa, TX

October 14, 2000Winkler County, Texas; Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 14, 2000, 5:47 PM CDT for Winkler County, Texas; Lea County, New Mexico. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 14, 2000, 5:47 PM CDT (22:47 UTC)
Expired
Oct 14, 2000, 6:15 PM CDT
In force
28 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lea County, NM, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 87 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 14, 6:25 PM CDTThunderstorm Wind 61 EKermit, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2000-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2000-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
1722 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 142249
SVRMAF
NMC025-TXC495-142315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
547 PM CDT SAT OCT 14 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEA COUNTY IN NEW MEXICO
  NORTHERN WINKLER COUNTY IN TEXAS

* UNTIL 615 PM CDT(515 PM MDT)

* AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF JAL...MOVING NORTHEAST AT
  20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...                
  THE WINKLER COUNTY SANDHILLS PARK...JAL...AND HIGHWAY 18 JAL AND   
  KERMIT.

HAIL UP TO NICKLE SIZE IN DIAMETER IS POSSIBLE WITH THIS STORM. IF YOU ARE 
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE IF TIME 
PERMITS...AND MOVE TO A SUBSTANTIAL SHELTER.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 57 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3203 10332 3186 10329 3188 10282 3207 10282
          3206 10307 3221 10310

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 3:45 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Oct 14, 3:45 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 PM CDT SAT OCT 14 2000

SIGNIFICANT RAIN EVENT SETTING UP FOR PORTIONS OF THE COUNTY WARNING AREA
IN THE SHORT RANGE PERIOD AS THE NEXT POTENT SOUTHERN STREAM
DISTURBANCE NOW ACROSS BAJA TRACKS TOWARD WEST TEXAS AND INTERACTS
WITH SLOW MOVING COLD FRONT AND PULLS DECENT MOISTURE FROM GULF AND
SOUTH TEXAS. WILL GO WITH BEST CHANCE OF PRECIPITATION TONIGHT ACROSS THE
MOUNTAINS AND BIG BEND AS WAVE APPROACHES. WILL ALSO GO WITH HIGHEST
CHANCE POPS ACROSS THE EXTREME NORTH WHERE WAVE WILL INTERACT WITH
FRONTAL BOUNDARY.

WENT WITH LIKELY POPS FOR SHOWERS AND THUNDERSTORMS ON SUNDAY ACROSS
THE NORTH AS THE STRONG UPWARD MOTION INTERACTS WITH FRONTAL
BOUNDARY. HEAVY RAINFALL POTENTIAL WILL NEED TO BE MONITORED.
TAPERED POPS DOWNWARD TO THE SOUTH AND WEST FURTHER AWAY FROM
THE FRONT AND DEPARTING UPWARD MOTION.

WENT WITH HIGHEST CHANCE POPS ACROSS THE NORTHEAST SUNDAY NIGHT
EARLY WITH FRONT AND DEPARTING OF DECENT DYNAMICS.

FRONT TO FINALLY MOVE THROUGH THE COUNTY WARNING AREA IN THE MONDAY/
MONDAY NIGHT TIME FRAME...WITH MUCH OF UPPER DYNAMICS TO THE EAST...WENT
WITH JUST A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS. EXPECTING A LOT
OF CLOUD COVER NEXT THREE PERIODS...WENT ABOVE GUIDANCE FOR TEMPERATURES
AT NIGHT...NEAR GUIDANCE DURING DAY.

IN THE EXTENDED BEST CHANCE OF PRECIPITATION WILL BE ACROSS THE SOUTHERN
MOUNTAINS AND BIG BEND WITH SEVERAL DISTURBANCES IN SOUTHERN STREAM.
HIGH PRESSURE AT SURFACE ACROSS CENTRAL AND SOUTHERN PLAINS WITH
DRIER AIR PRESSING FROM THE NORTH MAY INHIBIT CHANCES ACROSS PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  65/75/62/75  3432
LSA  62/73/58/72  5652
E41  65/75/62/75  5652
"6R6  65/80/65/80  2422
MRF  55/70/48/73  5521
CNM  60/73/58/73  4331

.MAF...
TX...NONE.
NM...NONE.

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 4:52 PM CDTSevere Thunderstorm WarningMAFReeves38 min
Oct 14, 6:14 PM CDTSevere Thunderstorm WarningMAFWinkler46 min
Oct 14, 6:15 PM CDTSevere Thunderstorm WarningMAFPecos45 min
Oct 14, 3:00 AM CDTSevere Thunderstorm WarningMAFEddy45 min
Oct 14, 3:42 AM CDTSevere Thunderstorm WarningMAFEddy, Lea48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.